Monthly Archives: August 2011

Diabetes Medications, One Old and One New, Run into Trouble


A potential new treatment for type 2 diabetes, dapagliflozin, recently failed to gain approval from the FDA. What makes this rejection noteworthy is that the new medication works by a completely new mechanism causing the kidney to excrete sugar from the blood into the urine. Reasons for the rejection were the increased risk of bladde and breast cancer in those taking the medication, increased urine and genital infections and possible liver toxicity. That list of problems seems pretty convincing to me. This is unfortunate because the drug appears to cause weight loss and does not cause low blood sugar (hypoglycemia). However, a drug that works by “poisoning” the kidney so that it dumps sugar into the urine strikes me as a drug that is going to cause a lot of other problems.

The other established diabetes medication generating new warnings is Actos (pioglitazone). I have written a number of articles on the sister drug Avandia, defending its usefulness despite possible cardiovascular risks, but the cancer warning for Actos is a new angle on this class of drugs (thiazolidinediones). Actos has been withdrawn in France due to concerns that it may cause bladder cancer but no such action has been taken in the U.S. The FDA this month did issue a warning that individuals with bladder cancer or at risk for bladder cancer, should be advised not to use Actos. If Actos is hit hard by these actions this whole class of diabetes drugs will have been eliminated from use.
A sure sign of trouble for Actos is that a “google search” for Actos is now showing lawyer websites as the first 5 citations.

Being sick is dangerous. Treating illness also has dangers. I am concerned that our cultural zeal for uncovering scandals and for pursuing litigation will lead us to sterile treatment options and doctors who are unwilling to risk helping.

Gary Pepper, M.D.
Editor in Chief, metabolism.com

Share this post

Zach’s Treatment Success with Cytomel


Zach points out that most of the posts about thyroid treatment issues at metabolism.com are from women. That makes sense because autoimmune thyroid disease is approximately 10 times more common in women than men. But man or woman, thyroid hormone treatment is still the same and his success with Cytomel is something worth noting.

Zach writes:

Hi everyone. From what I can gather, most posters here are women, well I’m a guy with similar problems. I thought my story might be useful so that men don’t think it’s a women only problem. I gained a hypothyroid diagnosis at the age of 25 due to Hashimodo’s. There was no direct cause, it runs heavily in my family. For a year, or two, maybe even three (it’s hard to tell due to widespread symptoms), I was feeling nervous, bad memory, attention problems, sleep problems, low appetite, and easily fatigued from a normal 8 hour work day. I assumed my lifestyle choices were causing these symptoms so didn’t go to the doctor for years.

Finally when I was diagnosed I was put on levothyroxine. The very first day I took it I felt IMMENSLY better. However, months down the road the symptoms gradually built up again. Every time my dose was raised, I would feel better for about 2 days, but the symptoms would gradually return. My endo decided to drop my T4 dosage and put me on a combo T4/T3 (T4 was dropped by 50 mcg and one quarter of the drop was added in as T3, so 12.5 mcg of T3). This is the first day I’ve tried it, and instantly the morning of starting on T4/T3 my body aches have almost disappeared and I am feeling much less sleepy at my desk during work.

Share this post

Newly Diagnosed with Low Testosterone John Wonders About His Treatment


John has recently been diagnosed with low testosterone levels and sends metabolism.com this inquiry:

John writes;

I’m so glad I found this site! About a month ago I was diagnosed with low T – mine is 140. Very, very low. Symptoms were NO libido, fatigue, massive weight gain (from 195 to 275 in 9 months), swelling below the knees. Not sure if the T is responsible for all of this, but would love your opinion (at the same time – the same day, actually – i was also told I had type 2 diabetes (blood sugar of 203). Is there a link here?

My endocrinologist put me on Enenthate shots, 1ml every 2 weeks (done 2 shots so far). Do you think this is a good dosage? Are the shots better than the cream? I’m concerned about see-sawing T levels – will they go up after the shot but creep back down again before the next treatment?

I’d really appreciate any insight, my doc did not spend a lot of time going into these kinds of details with me, it was a bit disappointing. I’m a white male, a little over 6′ and 42 years old. Naturally I understand you are only giving an opinion, not actual medical advice. Thanks so much.

Reply by Dr. Pepper:

Thanks for your inquiry John. My first thought about the situation you describe is why would a 42 year old man develop low testosterone? Personally, I never take it for granted that the cause of newly diagnosed low testosterone is “aging”. There are many significant medical conditions that need to be ruled out primarily disorders of the testicle, and pituitary gland. Additional blood tests such as LH, FSH and prolactin and possibly radiological tests are often needed to make that determination. I don’t want to go on a wild goose chase here but swelling of the legs, rapid weight gain, low testosterone and type 2 diabetes may all be caused by an excess of cortisol in the body, known as Cushing’s Syndrome. That could be one way to unify all the events you describe.

Testosterone is generally administered as an injection or rubbed on as a gel. In nature, testosterone levels are more or less constant from day to day, so applying testosterone gel every day mimics this environment pretty well. The injections given every two or three weeks cause a rapid increase of testosterone to unnaturally high levels followed by steady decline often to low levels again before the next shot. My opinion is that shots are much less desirable although they tend to be a lot cheaper and simpler than the daily gels.

You may want to seek a second opinion to find out if other problems exist to explain how you developed low testosterone in the first place.

Keep us posted and good luck.

These comments are for educational purposes only and are not intended to provide medical care or advise.

Gary Pepper, M.D., Editor in Chief, Metabolism.com

Share this post